Alert archive / Kansas / Heat Advisories in 2023

Heat Advisory 21, NWS Dodge City, KS

August 22, 2023Comanche County, Edwards County, Kiowa County, Kansas

NWS Dodge City, KS issued this heat advisory at Aug 22, 2023, 10:25 AM CDT for Comanche County, Edwards County, Kiowa County, Kansas. It took effect at Aug 23, 2023, 12:00 PM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Aug 22, 2023, 10:25 AM CDT (15:25 UTC)
In effect from
Aug 23, 2023, 12:00 PM CDT
Expired
Aug 23, 2023, 8:00 PM CDT
In force
8 hr
Issued by
NWS Dodge City, KS

Counties Comanche County, KS, Edwards County, KS, Kiowa County, KS

The radar

The Dodge City radar (KDDC), 64 km from the middle of the area, began a volume at 15:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 3.4 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2023-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 387 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2023-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
387 J/kg
Mixed-layer CIN
-276 J/kg
Mixed-layer LCL
2380 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

650 
WWUS73 KDDC 221525
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
1025 AM CDT Tue Aug 22 2023

KSZ031-046-065-066-081-090-231200-
/O.NEW.KDDC.EH.W.0004.230823T1700Z-230824T0100Z/
/O.CON.KDDC.EH.W.0003.230822T1700Z-230823T0100Z/
Ellis-Rush-Pawnee-Stafford-Pratt-Barber-
Including the cities of Pfeifer, Hays, La Crosse, Larned, 
St. John, Stafford, Macksville, Pratt, Medicine Lodge, and Kiowa
1025 AM CDT Tue Aug 22 2023

...EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS
EVENING...
...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON TO 8 PM CDT
WEDNESDAY...

* WHAT...Heat index values of 105 to 110, with the hottest values
  in Barber county. 

* WHERE...Ellis, Rush, Pawnee, Stafford, Pratt and Barber 
  Counties.

* WHEN...For the first Excessive Heat Warning, until 8 PM CDT 
  this evening. For the second Excessive Heat Warning, from noon 
  to 8 PM CDT Wednesday.

* IMPACTS...Extreme heat and humidity will significantly increase
  the potential for heat related illnesses, particularly for those
  working outdoors or participating in outdoor activities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

KSZ089-231200-
/O.NEW.KDDC.HT.Y.0021.230823T1700Z-230824T0100Z/
Comanche-
Including the cities of Coldwater, Lake Coldwater, and Protection
1025 AM CDT Tue Aug 22 2023

...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM CDT WEDNESDAY...

* WHAT...Heat index values up to 107 expected.

* WHERE...Comanche County.

* WHEN...From noon to 8 PM CDT Wednesday.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

Turner
4 follow-up statements
725 
WWUS73 KDDC 222233
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
533 PM CDT Tue Aug 22 2023

KSZ031-046-065-066-081-090-231200-
/O.CON.KDDC.EH.W.0003.000000T0000Z-230823T0100Z/
/O.CON.KDDC.EH.W.0004.230823T1700Z-230824T0100Z/
Ellis-Rush-Pawnee-Stafford-Pratt-Barber-
Including the cities of Pfeifer, Hays, La Crosse, Larned, 
St. John, Stafford, Macksville, Pratt, Medicine Lodge, and Kiowa
533 PM CDT Tue Aug 22 2023

...EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 8 PM CDT THIS
EVENING...
...EXCESSIVE HEAT WARNING REMAINS IN EFFECT FROM NOON TO 8 PM CDT
WEDNESDAY...

* WHAT...Heat index values of 105 to 110, with the hottest 
  values in Barber county.

* WHERE...Ellis, Rush, Pawnee, Stafford, Pratt and Barber 
  Counties.

* WHEN...For the first Excessive Heat Warning, until 8 PM CDT 
  this evening. For the second Excessive Heat Warning, from noon 
  to 8 PM CDT Wednesday.

* IMPACTS...Extreme heat and humidity will significantly 
  increase the potential for heat related illnesses, 
  particularly for those working outdoors or participating in 
  outdoor activities.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

KSZ089-231200-
/O.CON.KDDC.HT.Y.0021.230823T1700Z-230824T0100Z/
Comanche-
Including the cities of Coldwater, Lake Coldwater, and Protection
533 PM CDT Tue Aug 22 2023

...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TO 8 PM CDT
WEDNESDAY...

* WHAT...Heat index values up to 107 expected.

* WHERE...Comanche County.

* WHEN...From noon to 8 PM CDT Wednesday.

* IMPACTS...Hot temperatures and high humidity may cause heat
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
612 
WWUS73 KDDC 230542
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
1242 AM CDT Wed Aug 23 2023

KSZ031-046-065-066-081-090-240100-
/O.CON.KDDC.EH.W.0004.230823T1700Z-230824T0100Z/
Ellis-Rush-Pawnee-Stafford-Pratt-Barber-
Including the cities of Pfeifer, Hays, La Crosse, Larned, 
St. John, Stafford, Macksville, Pratt, Medicine Lodge, and Kiowa
1242 AM CDT Wed Aug 23 2023

...EXCESSIVE HEAT WARNING REMAINS IN EFFECT FROM NOON TODAY TO
8 PM CDT THIS EVENING...

* WHAT...Dangerously hot conditions with heat index values up to 
  106 expected.

* WHERE...Ellis, Rush, Pawnee, Stafford, Pratt and Barber 
  Counties.

* WHEN...From noon today to 8 PM CDT this evening.

* IMPACTS...Extreme heat and humidity will significantly 
  increase the potential for heat related illnesses, 
  particularly for those working or participating in outdoor 
  activities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

KSZ079-080-240100-
/O.EXA.KDDC.HT.Y.0021.230823T1700Z-230824T0100Z/
Edwards-Kiowa-
Including the cities of Kinsley, Lewis, Greensburg, and Haviland
1242 AM CDT Wed Aug 23 2023

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM CDT THIS
EVENING...

* WHAT...Heat index values up to 106 expected.

* WHERE...Edwards and Kiowa Counties.

* WHEN...From noon today to 8 PM CDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

KSZ089-240100-
/O.CON.KDDC.HT.Y.0021.230823T1700Z-230824T0100Z/
Comanche-
Including the cities of Coldwater, Lake Coldwater, and Protection
1242 AM CDT Wed Aug 23 2023

...HEAT ADVISORY REMAINS IN EFFECT FROM NOON TODAY TO 8 PM CDT
THIS EVENING...

* WHAT...Heat index values up to 107 expected.

* WHERE...Comanche County.

* WHEN...From noon today to 8 PM CDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$
398 
WWUS73 KDDC 232019
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
319 PM CDT Wed Aug 23 2023

KSZ031-046-065-066-081-090-240515-
/O.EXT.KDDC.EH.W.0004.000000T0000Z-230826T0000Z/
Ellis-Rush-Pawnee-Stafford-Pratt-Barber-
Including the cities of Pfeifer, Hays, La Crosse, Larned, 
St. John, Stafford, Macksville, Pratt, Medicine Lodge, and Kiowa
319 PM CDT Wed Aug 23 2023

...EXCESSIVE HEAT WARNING NOW IN EFFECT UNTIL 7 PM CDT FRIDAY...

* WHAT...Dangerously hot conditions with heat index values up to 
  106 expected.

* WHERE...Ellis, Rush, Pawnee, Stafford, Pratt and Barber 
  Counties.

* WHEN...Until 7 PM CDT Friday.

* IMPACTS...Extreme heat will significantly increase the 
  potential for heat related illnesses, particularly for those 
  working or participating in outdoor activities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.


&&

$$

KSZ079-080-089-240100-
/O.CON.KDDC.HT.Y.0021.000000T0000Z-230824T0100Z/
Edwards-Kiowa-Comanche-
Including the cities of Kinsley, Lewis, Greensburg, Haviland, 
Coldwater, Lake Coldwater, and Protection
319 PM CDT Wed Aug 23 2023

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...Heat index values up to 106 expected.

* WHERE...Edwards and Kiowa Counties.

* WHEN...From noon today to 8 PM CDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.



&&

$$
587 
WWUS73 KDDC 232235
NPWDDC

URGENT - WEATHER MESSAGE
National Weather Service Dodge City KS
535 PM CDT Wed Aug 23 2023

KSZ031-046-065-066-081-090-241200-
/O.CON.KDDC.EH.W.0004.000000T0000Z-230826T0000Z/
Ellis-Rush-Pawnee-Stafford-Pratt-Barber-
Including the cities of Pfeifer, Hays, La Crosse, Larned, 
St. John, Stafford, Macksville, Pratt, Medicine Lodge, and Kiowa
535 PM CDT Wed Aug 23 2023

...EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 7 PM CDT
FRIDAY...

* WHAT...Dangerously hot conditions with heat index values up to 
  106 expected.

* WHERE...Ellis, Rush, Pawnee, Stafford, Pratt and Barber 
  Counties.

* WHEN...Until 7 PM CDT Friday.

* IMPACTS...Extreme heat will significantly increase the 
  potential for heat related illnesses, particularly for those 
  working or participating in outdoor activities.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

KSZ079-080-089-240100-
/O.CON.KDDC.HT.Y.0021.000000T0000Z-230824T0100Z/
Edwards-Kiowa-Comanche-
Including the cities of Kinsley, Lewis, Greensburg, Haviland, 
Coldwater, Lake Coldwater, and Protection
535 PM CDT Wed Aug 23 2023

...HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT THIS EVENING...

* WHAT...Heat index values up to 106 expected.

* WHERE...Edwards and Kiowa Counties.

* WHEN...From noon today to 8 PM CDT this evening.

* IMPACTS...Hot temperatures and high humidity may cause heat 
  illnesses to occur.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Drink plenty of fluids, stay in an air-conditioned room, stay out
of the sun, and check up on relatives and neighbors. Young
children and pets should never be left unattended in vehicles
under any circumstances.

Take extra precautions if you work or spend time outside. When
possible reschedule strenuous activities to early morning or
evening. Know the signs and symptoms of heat exhaustion and heat
stroke. Wear lightweight and loose fitting clothing when
possible. To reduce risk during outdoor work, the Occupational
Safety and Health Administration recommends scheduling frequent
rest breaks in shaded or air conditioned environments. Anyone
overcome by heat should be moved to a cool and shaded location.
Heat stroke is an emergency! Call 9 1 1.

&&

$$

What forecasters said that day

The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this heat advisory went out at Aug 22, 10:09 AM CDT, 16 minutes earlier.

Area forecast discussion, Aug 22, 10:09 AM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1009 AM CDT Tue Aug 22 2023

...Updated Aviation...

.SHORT TERM...(Today through Wednesday)
Issued at 1218 AM CDT Tue Aug 22 2023

WV imagery indicates a broad upper level area of high pressure
remaining stretched across the Central Plains into the Western High
Plains. Near the surface, a weak lee side trough of low pressure
remains anchored in eastern Colorado.

An ongoing hot and dry pattern will continue during the period with
short term ensembles showing virtually no movement to the broad scale
upper level high centered across the Central Plains with the western
fringe draped across the Western High Plains. Prevailing southerlies
ahead of a weak lee side trough anchored in eastern Colorado will
continue to reinforce the warmer air mass settled across the high
plains of western Kansas. With very little change from yesterday,
look for afternoon highs ranging from the upper 90s(F) to a little
above 100F with the hottest temperatures once again in central Kansas.
Expect lows tonight down into the upper 60s(F) to the mid 70s(F).

.LONG TERM...(Wednesday night through Monday)
Issued at 100 AM CDT Tue Aug 22 2023

Hot/dry conditions are likely to persist through the end of the
week, although medium range ensembles do begin to show the upper
level high sinking slightly southwestward into the South Plains as
an upper level shortwave crests the ridge axis in southern Canada
late Thursday then drops southeast through the Upper Midwest Friday,
sending a weak attendant cold front southward through the Central
Plains before stalling out. Although hotter temperatures remain
forecast with temperatures in the upper 90s(F) to just above 100F
the first couple of days of the period, there is increasing
confidence for high temperatures dropping closer to normal seasonal
levels by end of week Friday. Additionally, minimal precip chances
return to portions of western Kansas as early as Friday evening
in association with the aforementioned weak cold front arrival.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1009 AM CDT Tue Aug 22 2023

Excellent flying weather will continue through this TAF cycle,
with varying amounts of cirrus. Light winds will continue with a
southerly component.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC 102  73 102  72 /   0   0   0   0
GCK  99  70  99  69 /   0   0   0   0
EHA  97  68 101  69 /   0   0   0   0
LBL  99  70 100  69 /   0   0   0   0
HYS 104  75 103  74 /   0   0   0   0
P28 103  77 103  74 /   0   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 8 PM CDT this evening for KSZ031-
046-065-066-081-090.

&&

SHORT TERM...JJohnson
LONG TERM...JJohnson
AVIATION...Turner
Hazardous weather outlook, Aug 22, 3:22 AM CDT, 7 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
322 AM CDT Tue Aug 22 2023

KSZ030-031-043>046-061>066-074>081-084>090-230830-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
322 AM CDT Tue Aug 22 2023 /222 AM MDT Tue Aug 22 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

An Excessive Heat Warning is in effect today. See the Weather
Message for further details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 10:25 AM CDTExcessive Heat WarningDDCBarber, Ellis, Pawnee, Pratt, Rush, Stafford3 days

Nearby

Heat Advisories in Kansas, 2023Every heat advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.